Digoxin level in digitalis intoxication and after surgery involving cardiopulmonary bypass
Felix Arakaki, M.D.
Division of Medicine
Manjula S. Kumar, Ph.D.
Division of Research
Sharad D. Deodhar, M.D., Ph.D.
Department of Immunopathology
C. Charles Welch, M.D.
Department of Clinical Cardiology
Digitalis toxicity is a relatively common clinical problem and, in the past, the diagnosis of the condition was based primarily on clinical and electrocardiographic findings. Since none of these findings is diagnostic of digitalis toxicity, attempts have been made in recent years to introduce a more direct and objective approach involving the determinations of the serum levels of digitalis preparations by radioimmunoassay for evaluation of this problem. Since digoxin is probably the most widely used digitalis preparation at present, most studies have concentrated on the radioimmunoassay for digoxin, and preliminary reports have already indicated that there is a good correlation between serum digoxin levels and digoxin toxicity. The purpose of our study was to investigate a similar relationship in a group of patients in the Cleveland Clinic Hospital. Another important aspect of this study involved the determination of serum digoxin levels in patients undergoing cardiopulmonary bypass for cardiac surgery. These patients often have cardiac arrhythmias, but the relationship to serum digoxin level is not clear.
Materials and methods
Reagents for the radioimmunoassay were obtained.* This assay involves the competitive binding of labeled digoxigenin derivative (3-0 succinyl digoxigenin tyrosine—125I) and serum digoxin to specific antibodies. The incubation period was 1 hour at room temperature. Free and bound labeled antigen were separated by dextrancoated charcoal and both were counted in β/γ liquimal scintillation counter.† The mean recovery of added digoxin in the serum was 90%.
Serum specimens were obtained from hospitalized patients: Group 1 included 37 patients with no . . .